Gastric Cancer – Chemo thread
Really sorry to hear this, Paul. However, it’s important to understand that everyone’s chemo treatment is different – a different cocktail of drugs, different dosage, different protocol for delivery, and therefore different side effects.
My mum had virtually no side effects, except feeling sleepy for a couple of days after each treatment. Oh, and being very sensitive to cold. Getting anything out of the fridge caused severe pins and needles!
In many ways, she actually enjoyed the chemotherapy, and made some lovely friends at The Christie.
So maybe your dad will be lucky, and have an easy time. Let’s hope so!Posted 5 years agobuzz-lightyearMember
Very sorry to hear this. It’s very frightening. Hold on.
Based on my experiences with my Mrs and various friends, side-effects rather depends on the drugs and the person. Side-effects build-up over time, but so does their beneficial effect. It ain’t a picnic for anyone though. Is it worthwhile given that he wont be cured? That’s entirely up to him to decide.
My Mrs hoped to live some extra years but in the end only lived one extra year. But she did a heck of a lot in that year: she worked through most of the chemo, we had our best Christmas ever, her health recovered enough to do 4 ski trips and she skied as well as she had ever done. And when the end came, it happened fast. She had no regrets about fighting to live, despite how frightening and unpleasant that was at times. I’m super proud of her.
But as I said, everyone is different. Whatever happens, good luck.Posted 5 years ago
Scaredypants – I’m not sure what the cocktail of drugs are, but will try to find out.
Postie – cheers mate. Lets try to get a ride scheduled for sometime soon.
Esme – thank you for your kind words.
BL – sorry to hear about your Mrs, but it sounds as if she went with the right attitude. I’m hoping that my dad will become more accepting of what the future has install and that he’ll then try to fill his time positively. Thanks.Posted 5 years ago
My dad’s very recently been diagnosed with Gastric Cancer and has been told that with treatment he should expect top live for another 12 months. Without treatment, or if the treatment fails, then he’s apparently got until the end of the year!
They can’t operate and can’t give him radiotherapy, so all he can look forward to (!) is 24 weeks of chemotherapy. Obviously he’s S**t scared and had heard horror stories of how chemo can affect people. Well ,he had his first treatment last tuesday and so far is not feeling the much reported side effects of the treatment. My question is, does anyone know if the terrible side effects come on immediately, or do they build up over time and the number of treatments increases?
If any of the STW massive can add the usual, expected off the wall humour to this situation then please do as i could do with the lift 😐Posted 5 years agoJonMMember
AS mentioned above, the side effects depend not only on the drugs given but on the individual. With some chemo regimes some people can continue to work with very few side effects whereas the same drugs for others can be quite harsh. It just depends. The good news is that the side effects are generally nowhere near as bad as they used to be because there are some very good drugs available to control the nausea and vomiting which is probably the worst side-effect.Posted 5 years ago
In my case I found that the worst side-effects came about four days after each treatment. The first treatment was the easiest and the last was the hardest. In between….it was different every time, even though the drugs and dose were the same. With me the worst times were if I didn’t eat enough; the key seemed to be to keep a reasonably full stomach at all times. But everyone seems to respond differently!
Chances are it will be nowhere near as bad as you think it’s going to be.crikeyMember
Chemo is targeted in a fairly basic way at quickly dividing cells, the theory being that cancer cells are quickly dividing. Because of this, chemo affects things like mucous membranes so sore mouths, tongues and genitals are potential effects. The other obvious one is hair; some people lose all their body hair during chemo.
Another quickly dividing cell effect is on the cells in your immune system, so fairly trivial infections like colds and so on can be more serious.
Talk to the McMillan nurses in your area, and get as much info as you can.Posted 5 years agoratherbeintobagoSubscriber
I am sorry to hear about your dad, and hope that all goes well.
I’m not sure what the cocktail of drugs are, but will try to find out.
I know this is not the most helpful comment ever, but the nature of chemotherapy is that it’s so specialised & arcane that unless anyone here is an oncologist, I don’t think the STW opinion is going to be particularly useful. As above, it’s all about tailoring it to the individual.
AndyPosted 5 years agopebblebeachMember
Really sorry to hear about your dad, I’m going through the same thing with my mum, it’s **** hard just waiting for her to die. She’s in a hospice now, had chemo last year, very bad reaction but she went through the full course and her response to treatment was very good. Fast forward a year and the cancer is back with a vengeance. She had one dose of chemo but couldn’t take any more. Side effects usually came on around 5-7 days after chemo, some people don’t get any side effects others do. If your dads strong and willing to fight then he’ll get through it. My mum couldn’t take any more unfortunately. My mum is in her 80s though so I guess there comes a time when there’s no point in fighting anymore.
And if at times over the next year you find yourself wishing it was all over and you could get on with your life , you’re not being selfish or hard hearted.
Good luck and I wish your dad all the best.Posted 5 years agoSuperficialMember
Speak to the chemotherapy team / nurses about these concerns – if your Dad is worried about this, it should have been addressed by the medical team. Having said that, I’m sure that the consultations are quite mind-boggling and it would be easy to think of a hundred questions after leaving the room.
I would imagine, from what you’ve said, is that since the chemotherapy is with palliative intent (I.e. to improve length and quality of life but not necessarily to cure the disease), then the chemotherapy should reflect this – it doesn’t make sense to suffer a horrendous chemotherapy regime for months if it extends life by a few weeks.
Anyway, hopefully he will feel OK through this. Best wishes.Posted 5 years agowillardMember
Spooky. Found out the other week that my dad has inoperable liver cancer and has been given oral chemo for it. Apparently if it works, then he might get another 10 months or so, if it doesn’t, he might see the new year.
I can’t begin to explain how angry/sad I am with the world.
OP, I’m really sorry for you and your dad. It sucks more than anything.Posted 5 years ago
Willard, there seems to be too many people on STW who have been affected by the bloody disease!
Anger and sadness here too in equal measures! Looking forward to hopefully spending this weekend with my dad. Lots of questions to ask him about his past etc that i’ve either never been bothered to ask before. It’s hard to be in his company when you know what is around the corner – talk about there being an elephant in the room!
All the best to you and yours Willard.Posted 5 years ago
The topic ‘Gastric Cancer – Chemo thread’ is closed to new replies.